North Carolina, 2005

Hail in North Carolina, May 28, 2005

May 28, 2005 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 28, 1:52 PM EST, 5 minutes earlier.

Area forecast discussion, May 28, 1:52 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT SAT MAY 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...MAIN S/W TO FAR N OF
FA TO PRODUCE ANY SVR TSRA ACROSS SRN HALF OF VA AND SRN MD TDY.
MAIN FRNTL BNDRY NOW SAGGING S INTO NC WITH TSRA CRNTLY DVLPNG
ALONG IT. THIS LINE ABT THE ONLY CHC FOR ANY SGNFCNT WX NXT FEW
HRS. OTW...SUBSIDENCE BEHIND DEPARTING S/W & FRNTL BNDRY TONITE.
WILL CARRY SLGT CHC THRU 00Z WRN HALF...CHC THRU 04Z SERN HALF.
SKIES GRDLY CLR AFTR MIDNITE. SUNDAY LUKS GREAT UNDER AMPLE SUN
AND RELATIVELY LOW DP TMPS. WK TROF ALONG NRN MID ATLNTC COAST
RESULTS IN A BIT MORE AFTRN CLDS ACROSS LWR MD ERN SHORE...BUT NO
TRIGGER FOR ANY PCPN.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...MODEL SOLNS DIVERGE FROM MON
THRU MID WEEK WRT APPRCHG SYSTM FROM THE MID WEST. CONSENSUS IS TO
LEAN TOWARD A GFS SOLN. THUS...STARTED MON OUT SUNNY...THEN PT
SUNNY. BEST CHC PCPN COMES MON NITE & TUS AS TRIPLE PT LOW PROGGED
TO MOVE E ACROSS RGN. BNDRY SETTLES INTO NC BY WED ALLOWING WEAK
H5 RIDGE TO BUILD INTO RGN. SAID BNDRY APPRCHS FROM S AS A WRM
FRNT BY THU AS ANTHR S/W PULLS SYSTM N. LOW AND ASSOCIATED CDFRNT
PULLS OFFSHORE FRI.

&&

.AVIATION...VFR...XCPT LCL MVFR CIGS/VSBYS IN TSRA THIS EVE FOR
SERN TAF SITES.

&&

.MARINE...NO FLAGS. WNDS GNRLY BLO 15 KTS WITH SEAS BLO 5 FT THRU
MID WEEK.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT / LONG TERM...44
AVIATION / MARINE...18
Hazardous weather outlook, May 28, 5:05 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 AM EDT SAT MAY 28 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
605 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PLEASE REFER TO THE LATEST SPECIAL WEATHER STATEMENT
(WBCSPSAKQ) FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EARLY
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, May 28, 8:42 AM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
942 AM EDT SAT MAY 28 2005

VAZ084-086-090-091-281415-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-YORK VA-
942 AM EDT SAT MAY 28 2005

...THUNDERSTORMS ACROSS THE MIDDLE PENINSULA...

AT 942 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WILLIAMSBURG...MOVING EAST AT 30 MPH. THE
THUNDERSTORM WILL BE NEAR CLAY BANK...AND...U.S. NAVAL WEAPONS
STATION AT 955 AM EDT...ORDINARY...AND...WHITE MARSH AT 1000 AM
EDT...NAXERA...AND...GLASS AT 1005 AM EDT...SEVERN...AND...MARYUS AT
1010 AM EDT.

EXPECT GUSTY WINDS...OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS
AS THIS STORM MOVES THROUGH.

44
Special weather statement, May 28, 9:34 AM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1034 AM EDT SAT MAY 28 2005

VAZ099-100-281500-
ACCOMACK VA-NORTHAMPTON VA-
1034 AM EDT SAT MAY 28 2005

...THUNDERSTORMS APPROACHING THE VIRGINIA EASTERN SHORE..

AT 1034 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF EXMORE TO 14 MILES
SOUTHWEST OF EXMORE...OR FROM 14 MILES SOUTH OF CRISFIELD TO 10
MILES NORTH OF CAPE CHARLES...MOVING EAST AT 35 MPH. THE STRONGEST
THUNDERSTORMS WILL BE NEAR...EXMORE AROUND 1045 AM EDT.

EXPECT WIND GUSTS TO 35 MPH...DANGEROUS LIGHTNING AND LOCALLY HEAVY
DOWNPOURS AS THESE STORMS MOVE THROUGH.

44
Special weather statement, May 28, 11:20 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 PM EDT SAT MAY 28 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-282100-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

.PRIMARY THREAT AREA...SOUTHEAST VIRGINIA...FAR NORTHEAST NORTH
CAROLINA...AND THE LOWER VIRGINIA EASTERN SHORE...ALTHOUGH DAMAGING
WINDS ALSO POSSIBLE CENTRAL VIRGINIA.

.TIME OF SEVERE WEATHER THREAT...BETWEEN 1 PM AND 7 PM.

.SYNOPSIS...A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON AND EVENING. THIS DISTURBANCE
COINCIDING DURING PEAK DAYTIME HEATING WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. THE
PRIMARY SEVERE WEATHER RISK WILL BE WITH DAMAGING WINDS...AS WINDS
ALOFT TODAY WILL BE UNSEASONABLY STRONG. LARGE HAIL WILL ALSO BE
POSSIBLE. TORNADOES ARE NOT LIKELY WITH THIS SYSTEM...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE OVER FAR SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA.

.SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON AND EVENING.

SEVERE WEATHER THREAT INCLUDES THE FOLLOWING...

DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH...
LARGE HAIL ONE INCH OR GREATER IN DIAMETER...
AN ISOLATED TORNADO POSSIBLE...OVER FAR SOUTHEAST VIRGINIA AND
NORTHEAST NORTH CAROLINA.

REILLY
Special weather statement, May 28, 1:19 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EDT SAT MAY 28 2005

NCZ013>017-VAZ097-098-281900-
CAMDEN NC-CHESAPEAKE VA-GATES NC-HERTFORD NC-PASQUOTANK NC-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
219 PM EDT SAT MAY 28 2005

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF CURRITUCK TO
AHOSKIE...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  SOUTH MILLS AROUND 225 PM EDT...

OTHER AREAS TO BE AFFECTED THROUGH 3 PM INCLUDE...
BACK BAY...MUNDEN...CURRITUCK.

WIND GUSTS TO 30 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

BROWN
Local storm report, May 28, 1:31 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             MOYOCK                  36.49N 76.14W
05/28/2005  0.88 INCH        CURRITUCK          NC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL.

&&

SFUNK

The radar

The Norfolk radar (KAKQ), 118 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Currituck

When
May 28, 1:57 PM EST
Where
Currituck County, Waterlily
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -75.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450166.